Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 192, NWS Raleigh, NC

November 19, 2003Montgomery County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Nov 19, 2003, 9:16 AM EST for Montgomery County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 9:16 AM EST (14:16 UTC)
Expired
Nov 19, 2003, 9:45 AM EST
In force
29 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Montgomery County, NC

The radar

The Raleigh/Durham radar (KRAX), 133 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 19, 7:25 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 191416
SVRRAH
NCC123-191445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
916 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 945 AM EST

* AT 916 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
  OF TROY TO MOUNT GILEAD...OR ALONG A LINE EXTENDING FROM 8 MILES
  NORTHEAST OF ALBEMARLE TO 15 MILES SOUTHWEST OF TROY...MOVING EAST
  AT 35 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  PEKIN
  TROY
  BISCOE...CANDOR

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR CENTRAL NORTH CAROLINA.

LAT...LON 3548 7976 3518 7967 3517 7987 3514 8006
          3522 8013 3550 8000

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 1:20 AM EST, 7 hours 56 minutes earlier.

Area forecast discussion, Nov 19, 1:20 AM EST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
120 AM EST WED NOV 19 2003

MODELS COMING INTO MUCH BETTER AGREEMENT ON EVOLUTION OF UPPER
TROUGH/CUT OFF LOW THAT WILL MOVE ACROSS AREA LATER TODAY AND
TONIGHT. ETA NOW SIMILAR TO GFS LIFTING COLD CORE LOW FURTHER NORTH
AND OPEN WAVE DURING TONIGHT. NGM STILL INDICATING CLOSED LOW NORTH
CAROLINA INTO THURSDAY...DISCARDED.

TWO AREAS OF ACTIVITY TO AFFECT THE CWA. ONE ASSOCIATED WITH COLD
FRONT(ACTUALLY CFA/PRE-FRONTAL AS CURRENT ACTIVITY LINES UP QUITE WELL
WITH THIS). THEN SECOND AREA WITH COLD UPPER LOW. LOTS OF HAIL
REPORTS WITH THIS CURRENTLY.

SO FOR TODAY/TONIGHT...
BEST TIME FRAME FOR FIRST ROUND BETWEEN 12Z AND 18Z...THEN TONIGHT
00Z-06Z. DEEP CONVECTION ACROSS THE GULF SEEMS TO BE LIMITING ENERGY
ACROSS THE AREA AS LITTLE OR NO ACTIVITY PAST SEVERAL HOURS. ALSO
THIS MAY TEND TO ROB OF RH. ADDITIONALLY GSO LAST NIGHT SOUNDING
SHOWED AN INVERSION AROUND 700 MB...WILL HAVE OVERCOME THIS FOR
CONVECTION. BUT ALL IN ALL STILL SOME GOOD DYNAMICS TO PRODUCE
STRONG CONVECTION....AROUND NOSE OF JET/850 MOISTURE CONVERGENCE
...UPPER DIVERGENCE...LI -3...HELICITIES 700+...STRONG LLJ
50-60KTS...THETA E RIDGE AXIS MOVING ACROSS. STRONG ACTIVITY
CURRENTLY APPROACHING SOUTHERN APLCNS.
THEN AS COLD CORE LOW MOVES ACROSS FIRST HALF OF TONIGHT EXPECT
ANOTHER ROUND OF ACTIVITY. AS MENTIONED GREATEST THREAT HAIL.
MAY INCREASE POPS THROUGH 06Z...ACTIVITY ENDS FAIRLY QUICKLY AFTER
THIS.
ON TEMPERATURES WILL MAKE SOME ADJUSTMENTS TO WARMER TEMPERATURES
TODAY.

THURSDAY THROUGH SUNDAY
DRY WEATHER ON TAP NOW FOR THURSDAY AS LONG WAVE TROUGH OFFSHORE AND
HIGH PRESSURE BUILDS INTO AREA. PLAN MORE OPTIMISTIC SKY CONDITIONS.
DRY WEATHER CONTINUE THROUGH SUNDAY.

MONDAY AND TUESDAY...
CONTINUE CHANCE OF SHOWERS FOR MONDAY. PER OPS GFS MAY NEED TO KEEP
CHANCE IN FOR TUESDAY ALSO. MAKE ADJUSTMENTS AS NECESSARY.

.RAH...NONE.

RA/RHJ
Hazardous weather outlook, Nov 19, 5:20 AM EST, 3 hours 56 minutes before
NCZ007>011-021>028-033>043-050-054>057-066>078-082>086-088-089-
191210-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS AREA TODAY
MAINLY FROM MID MORNING THROUGH THE AFTERNOON. THE MAIN THREAT FROM
THE STRONG STORMS WILL BE DAMAGING WINDS. ISOLATED TORNADOES ARE
POSSIBLE. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS THE AREA
EARLY TONIGHT. A FEW STRONG STORMS ARE POSSIBLE BEFORE MIDNIGHT WITH
THE POTENTIAL OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION THIS MORNING THROUGH
THE AFTERNOON.

RA

In the hours before

Special weather statement, Nov 19, 5:35 AM EST, 3 hours 41 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191730-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
535 AM EST WED NOV 19 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA TODAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA TODAY.

HAZARDOUS WEATHER...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA TODAY INTO THE EARLY EVENING...

A STRONG COLD FRONT AND STRONG UPPER LEVEL LOW LEVEL LOW PRESSURE
SYSTEM IS EXPECTED TO CROSS CENTRAL NORTH CAROLINA TODAY INTO THE
EVENING HOURS. AHEAD OF THE COLD FRONT...A LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA
THIS MORNING THROUGH THE AFTERNOON.

THE MAIN THREAT FROM THE SEVERE STORMS WILL BE STRONG...DAMAGING
DOWNBURST WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. ADDITIONALLY
LOCALLY HEAVY RAINS ARE POSSIBLE MAINLY OVER THE WESTERN SECTIONS OF
CENTRAL NORTH CAROLINA AS STORMS REPEATEDLY MOVE ACROSS THE SAME
AREAS.  THEN LATER THIS EVENING AS THE STRONG UPPER LEVEL LOW
PRESSURE SYSTEM CROSSES THE AREA...LARGE HAIL IS POSSIBLE.

SKYWARN SPOTTERS...
SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION DURING THE MORNING HOURS
CONTINUING THROUGH THE AFTERNOON.

PEOPLE ACROSS CENTRAL NORTH CAROLINA ARE ENCOURAGED TO MONITOR LOCAL
MEDIA THIS MORNING TO SEE IF ANY WATCHES OR WARNINGS ARE ISSUED FROM
THE NATIONAL WEATHER SERVICE. KEEP UP WITH THE LATEST WEATHER
CONDITIONS AND FORECASTS THROUGHOUT THE MORNING AND AFTERNOON BY
LISTENING TO NOAA WEATHER RADIO OR LOCAL TV OR RADIO STATIONS.

ANOTHER STATEMENT CONCERNING THIS SEVERE WEATHER POTENTIAL WILL BE
ISSUED AROUND NOON TODAY.

RA
Special weather statement, Nov 19, 8:21 AM EST, 55 minutes before
NCZ021>024-038>040-073>077-083-084-191415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 AM EST WED NOV 19 2003

...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
RICHMOND...FORSYTH...GUILFORD...ALAMANCE...ORANGE...DAVIDSON...
RANDOLPH...CHATHAM...LEE...HARNETT...MOORE...MONTGOMERY...STANLY AND
ANSON COUNTIES THROUGH 915 AM EST...

AT 821 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS DEVELOPING
FROM WADESBORO NORTH TO THE TRIAD...MOVING NORTHEAST AT 45 MPH.
AHEAD OF THIS BAND HEAVIER SHOWERS ARE STARING TO BECOME MORE
NUMEROUS ALL THE WAY TO THE TRIANGLE. THESE SHOWERS HAVE THE
CAPABILITY OF PRODUCING WIND GUSTS UP TO 45 TO 50 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS...
PINEHURST...PITTSBORO...AND TROY.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.

ORROCK
Special weather statement, Nov 19, 9:10 AM EST, 6 minutes before
NCZ021>023-038>040-073>076-083-084-086-191530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
910 AM EST WED NOV 19 2003

...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
FORSYTH...GUILFORD...ALAMANCE...DAVIDSON...RANDOLPH...CHATHAM...
LEE...MOORE...MONTGOMERY...STANLY...ANSON AND HOKE COUNTIES
THROUGH 1030M EST...

AT 910 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM WINSTON SALEM TO
ANSONVILLE AND WADESBORO...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS...
PINEHURST...PITTSBORO...AND TROY.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 8:38 AM ESTSevere Thunderstorm WarningRAHAnson52 min
Nov 19, 9:01 AM ESTSevere Thunderstorm WarningRAHDavidson29 min
Nov 19, 9:33 AM ESTSevere Thunderstorm WarningRAHRandolph27 min
Nov 19, 10:21 AM ESTSevere Thunderstorm WarningRAHAlamance24 min
Nov 19, 10:57 AM ESTSevere Thunderstorm WarningRAHDurham, Orange33 min
Nov 19, 11:11 AM ESTSevere Thunderstorm WarningRAHHarnett34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.